Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2008, 6:05 PM EDT for White County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 6:05 PM EDT (22:05 UTC)
- Expired
- May 30, 2008, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County White County, IN
The radar
The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:38 PM EDT | HAIL 0.25 | Brookston, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:56 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 302205
SVRIWX
INC181-302245-
/O.NEW.KIWX.SV.W.0020.080530T2205Z-080530T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITE COUNTY IN NORTHWEST INDIANA
* UNTIL 645 PM EDT
* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH THIS SEVERE STORM WAS LOCATED 5 MILES NORTHWEST
OF BADGER GROVE...OR 15 MILES SOUTHWEST OF MONTICELLO...AND MOVING
NORTHEAST AT 52 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BROOKSTON...
MONON...
SMITHSON AND CHALMERS...
REYNOLDS...
NORWAY AND INDIANA BEACH...
IDAVILLE...SITKA AND BUFFALO...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR NORTHWESTERN INDIANA.
LAT...LON 4078 8710 4091 8688 4092 8659 4075 8659
4075 8677 4058 8678 4058 8710
TIME...MOT...LOC 2205Z 241DEG 45KT 4067 8698
$$1 follow-up statement
000
WWUS53 KIWX 302240
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EDT FRI MAY 30 2008
INC181-302245-
/O.CON.KIWX.SV.W.0020.000000T0000Z-080530T2245Z/
WHITE IN-
640 PM EDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WHITE COUNTY...
AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS SEVERE STORM WAS LOCATED NEAR CHALMERS...OR
ABOUT 9 MILES SOUTHWEST OF MONTICELLO...AND MOVING NORTHEAST AT 45
MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MONON...NORWAY AND INDIANA BEACH...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS SEVERE
THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR NORTHWESTERN INDIANA.
LAT...LON 4078 8710 4091 8688 4091 8659 4075 8659
4075 8677 4072 8677 4068 8677 4068 8678
4068 8677 4058 8678 4058 8710
TIME...MOT...LOC 2240Z 227DEG 39KT 4071 8687
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 30, 3:25 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 325 PM EDT FRI MAY 30 2008 .SHORT TERM... ...ACTIVE EVENING STILL IN STORE WITH SEVERE WEATHER AND HEAVY RAIN THREAT... TONIGHT. CAP SHOWN ON 17Z KILX SOUNDING ATTEMPTING TO BREAK SOMEWHAT WITH A ROTATING CELL NOW IN STARKE COUNTY. OTHER THAN THAT NOT A WHOLE LOT GOING ON IMMEDIATELY BUT AT LEAST DEMONSTRATES HOW QUICKLY THE STORMS WILL DEVELOP ONCE THE CAP DOES ERODE. MAIN CHALLENGE WILL BE WHEN THE REMAINDER OF THE AREA GETS INTO ANY PRECIP AND THE SEVERE RISK INTO THE EVENING HOURS. TEMPS ACROSS CENTRAL AND SOUTHWESTERN ILLINOIS HAVE WARMED INTO THE MID 80S IN SEVERAL LOCATIONS. THIS AREA MAY VERY WELL BE THE INITIATION FOR THE MAIN ACTIVITY THIS EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. SUFFICIENT SHEAR AND INSTABILITY AS WELL AS INCREASING MSTR ALL LEAN TOWARDS A CONTINUED THREAT FOR SEVERE STORMS AND HEAVY RAIN. FOR MORE DETAILS ON WATCHES AND MESOSCALE FEATURES IN THE NEXT SEVERAL HOURS...MONITOR THE LATEST PRODUCTS FROM THE STORM PREDICTION CENTER. SINCE THE EXACT EVOLUTION IS STILL QUESTIONABLE...HAVE OPTED TO GO WITH A PRE 1ST PERIOD AND INCREASE POPS TO HIGH LIKELY AND GO WITH NUMEROUS WORDING AND SEE HOW THINGS UNFOLD IN TERMS OF GOING CAT POPS THIS EVENING. SATURDAY AND SATURDAY NIGHT. NOT MANY CHANGES IN THIS TIME FRAME SINCE SEVERAL FACTORS STILL UNFOLDING TODAY AND TONIGHT THAT MAY IMPACT HOW FAST OR SLOW PRECIP WILL MOVE OUT ON SATURDAY. AT THIS TIME...COLD FRONT LOOKS TO PUSH SOUTH OF THE AREA DURING THE DAY SATURDAY SO HAVE KEPT CHC POPS GOING INTO THE AFTERNOON. THINGS LOOK TO DRY OUT FOR SAT NGT SO WILL MAINTAIN DRY FORECAST AS RIDGING TAKES HOLD. AS A RESULT SOMEWHAT COOLER AND BUT DEFIANTLY LESS HUMID CONDITIONS WILL PREVAIL WITH HIGHS IN THE MID AND UPPER 70S AND LOWS IN THE 50S. && .LONG TERM (SUNDAY THROUGH FRIDAY)... SUNDAY THROUGH TUESDAY... DECENT MODEL AGREEMENT SUNDAY INTO MONDAY...AND CONSISTENT WITH PREVIOUS RUNS AS WELL...THOUGH HUGE DIFFERENCES START TO APPEAR MONDAY INTO TUESDAY WITH WIDE RANGE OF SOLUTIONS. WILL STICK CLOSE TO ONGOING FORECAST AND LEAN TOWARDS THE OPER EURO WHICH HAS HELD CLOSE TO THE CURRENT FORECAST AND HAS BEEN FAVORED THE LAST FEW DAYS. GFS APPEARS TO POSSIBLY HAVE SOME CONVECTIVE FEEDBACK ISSUES MONDAY AND TUESDAY. HAVE ADDED LOW END CHC POPS FOR SUNDAY AFTERNOON WITH WEAK SECONDARY BOUNDARY PUSHING THROUGH...VERY STEEP LOW LEVEL LAPSE RATES...AND MODEST UPPER LEVEL SUPPORT. SERIOUS TIMING/PLACEMENT DIFFERENCES MONDAY INTO TUESDAY BETWEEN THE GFS AND THE EURO. NEAR OR SLIGHTLY ABOVE SEASONAL TEMPS THROUGH THE PERIOD. WEDNESDAY THROUGH FRIDAY... SIGNIFICANT DIFFERENCES IN THE MEDIUM RANGE MODELS CONTINUE THROUGH THE EXTENDED PERIOD...WITH BOTH SFC AND H500 PATTERNS. THE EURO HAS BEEN VERIFYING BETTER THE LAST WEEK IN THE DAY 6 PERIOD AND BEYOND...BUT DIFFERS GREATLY FROM THE OPER GFS...AND JUST SLIGHTLY LESSER SO FROM THE ENSEMBLE GFS. WILL CONTINUE TO TAKE A CONSISTENT APPROACH AND JUST MILDLY TWEAK THE FORECAST WITH THE TOTAL LACK OF STEADY CONSISTENCY IN THE MODELS AT THIS TIME...OVERALL FOLLOWED CLOSELY TO THE HPC GRIDS THRU THE PERIOD...WHICH IS MAINLY A BLEND OF THE EURO AND THE GFS ENSEMBLE. CHC POPS STILL NEEDED WITH POSSIBLE MOISTURE/FORCING ON WEDNESDAY/THURSDAY...LIKELY TURNING DRIER THURSDAY NIGHT INTO FRIDAY AS POSSIBLE RIDGING BUILDS ACROSS THE REGION. JUST ABOVE SEASONAL TEMPS FOR THE PERIOD. && .PREV DISCUSSION... /ISSUED 137 PM EDT FRI MAY 30 2008/ AVIATION/MESOSCALE UPDATE... COMPLEX ACROSS ILLINOIS INTO SOUTHERN LK MICHIGAN CONTINUING TO WEAKEN AS EXPECTED. A FEW SMALLER CELLS HAVE TRIED TO GET GOING ON THE SOUTHERN FLANK OF THIS AREA ON THE LEADING EDGE OF THE BETTER MSTR AND CONVERGENCE BUT ARE HAVING A HARD TIME HOLDING TOGETHER. INITIAL DATA FROM SPECIAL 17Z SOUNDING OUT OF KILX SHOWS DECENT CAP STILL IN PLACE AT 850 MB TO BREAK THROUGH. AS A RESULT... WILL CONTINUE WITH HOLDING OFF ON ANYTHING WIDESPREAD FROM DEVELOPING YET FOR A FEW HOURS. HOWEVER...SUFFICIENT INSTABILITY AND DYNAMICS IN PLACE THAT IF THE CAP BREAKS...EXPLOSIVE DEVELOPMENT MAY OCCUR WITH STORMS RAPIDLY BECOMING SEVERE. WILL CONTINUE TO MONITOR THINGS CLOSELY. AVIATION WISE...SAME AS WITH PUBLIC. NO CHANGES TO ANYTHING AT THIS POINT. EVENTUALLY A OVERALL WILL BE NEEDED ONCE THE SETUP STARTS TO MATERIALIZE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LMZ043-046. && SHORT TERM/AVIATION...FISHER LONG TERM...SCHOTT
Hazardous weather outlook, May 30, 4:45 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 445 AM EDT FRI MAY 30 2008 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-310845- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 445 AM EDT FRI MAY 30 2008 /345 AM CDT FRI MAY 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON WITH THE STORMS ENDING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA OVERNIGHT AS A COLD FRONT MOVES THROUGH. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER NORTHERN INDIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-310845- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 445 AM EDT FRI MAY 30 2008 /345 AM CDT FRI MAY 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED... MAINLY THIS AFTERNOON AND THIS EVENING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL... AN ISOLATED TORNADO IS ALSO POSSIBLE. A SMALL CRAFT ADVISORY IS IN EFFECT FROM LATE THIS MORNING THROUGH THIS EVENING FOR THE NEARSHORE WATERS OF SOUTHEAST LAKE MICHIGAN. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE TODAY AND THIS EVENING... ESPECIALLY NEAR PIERS AND JETTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN INDIANA AND SOUTHERN MICHIGAN. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, May 30, 2:15 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EDT FRI MAY 30 2008 MIZ077-078-302015- BERRIEN-CASS MI- INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS 215 PM EDT FRI MAY 30 2008 ...BRIEF PERIOD OF STRONG AND GUSTY WINDS POSSIBLE... A WAKE LOW FORMED OVER NORTHERN ILLINOIS LATE THIS MORNING AND IS MOVING ACROSS LAKE MICHIGAN THIS AFTERNOON TOWARDS EXTREME SOUTHWESTERN MICHGAN. STRONG WINDS WILL BE SHORT-LIVED WITH A PERIOD OF 30 TO 45 MINUTES AFTER ONSET...WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH 4PM AS THIS FEATURE MOVES ACROSS THE REGION. SCHOTT
Special weather statement, May 30, 2:15 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EDT FRI MAY 30 2008 MIZ077-078-302015- BERRIEN-CASS MI- INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS 215 PM EDT FRI MAY 30 2008 ...BRIEF PERIOD OF STRONG AND GUSTY WINDS POSSIBLE... A WAKE LOW FORMED OVER NORTHERN ILLINOIS LATE THIS MORNING AND IS MOVING ACROSS LAKE MICHIGAN THIS AFTERNOON TOWARDS EXTREME SOUTHWESTERN MICHIGAN. STRONG WINDS WILL BE SHORT-LIVED WITH A PERIOD OF 30 TO 45 MINUTES AFTER ONSET...WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH 4PM AS THIS FEATURE MOVES ACROSS THE REGION. SCHOTT
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:46 AM EDT | Lakeshore Flood Statement | IWX | 15 hr | |
| May 30, 3:02 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 21 min |
| May 30, 5:50 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Miami, Wabash | 55 min |
| May 30, 6:06 PM EDT | Tornado Warning | IWX | Huntington, Wabash | 39 min |
| May 30, 6:28 PM EDT | Tornado Warning | IWX | Adams, Huntington, Wells | 22 min |
| May 30, 7:07 PM EDT | Areal Flood Advisory | IWX | White | 113 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.